Swift Current Municipal RCMP reminds the public that fentanyl is dangerous – and it’s present in the Swift Current area.
“Our officers have responded to eight further overdoses since May. Sadly, two of them were fatal. Note that this only represents the overdoses that the RCMP has responded to – there may be others,” says S/Sgt. Evan Gordon, Swift Current Municipal RCMP Detachment Commander. “Of those overdoses, six involved fentanyl. It’s important that the community knows that there is fentanyl here, what an overdose looks like and what to do if someone is overdosing.”
Fentanyl is a very potent opioid pain reliever.
It can take many forms: a colourful powder, chunks, pills or patches. It is also sometimes mixed with other street drugs.
More information about fentanyl can be found here.
A few grains of it can be enough to kill you, so it’s important to know how to identify it. If you think you’ve found fentanyl, contact police. Officers have the training and equipment to safely handle and dispose of it.
It’s also important to recognize an overdose. Someone experiencing an opioid overdose may show signs and symptoms that include:
• Slow, weak or no breathing
• Blue lips or nails
• Dizziness and confusion
• Can’t be woken up
• Choking, gurgling or snoring sounds
• Drowsiness or difficulty staying awake
An overdose is an emergency, so call 9-1-1. Emergency responders, including frontline Saskatchewan RCMP officers, carry naloxone, a fast-acting drug used to temporarily reverse the effects of an opioid overdose.
Also, note that the Good Samaritan Drug Overdose Act provides some legal protection for individuals who seek emergency help during an overdose, including the person experiencing an overdose.
The Act protects the person who seeks help, whether they stay or leave from the overdose scene before help arrives. The Act also protects anyone else who is at the scene when help arrives.
Members of the public can also keep naloxone on hand if they or someone they know is at risk of overdose. Swift Current has a ‘take home naloxone kit’ program available free of charge through Community Health Services at 350 Cheadle Street West. Naloxone can also be purchased at the Saskatchewan pharmacies on this list.